Lupron vs Eligard

I see that Lupron and Eligard  both contain the same active ingredient. Has anyone experienced different side effects using both at one time or the other?  I started out using Lupron and have been switched to Eligard (3 month injection). I seem to have increased bouts of anxiety since being switched to Eligard. Anyone  else experience the same symptoms. 

15 Replies

oldestnewest
  • My husband did extremely bad on Eligard.  They started him on a 6 month injection and he was extremely weak, tired, depressed, angry, and I can't remember the rest but he stayed in bed almost the whole 6 months or more.  Not everyone has the same symptoms thankfully. 

  • thank you, gives food for thought.

  • May I suggest a 1 month injection the next time no matter which medication you are administered ;)  They try to push the 6 month and the 3 month but I think we need to know how we react to these a few times before we jump even to 3 month.  I wouldn't go any higher than a 3 month injection after reading many posts. 

  • I concur.  I get a shot every month.  If I want to stop this thing I don't want to wait 3 mo for it to get out of my system.

  • If you haven't begun either yet, and as erjlg3 recommends, I would insist on only a monthly dose for a couple months as well as a couple reasons:  both to make sure it has been effective in bringing your testosterone down to clinically castrate 20ng/dl or below, AND, to make sure you are not experiencing any unexpected side effects.  The only thing I heard in the past was that for some patients experiencing the "hot flashes" that accompany these medications, Eligard appeared to have a more reduced hot flashes side effect. 

  • I am on the Lupron/Eligard every 6 months routine.  I have had only two injections. When I questioned the RN who referred to the medication by both names,  I was told there is no difference in the medication other than the manufacturer's name.  I personally have not experienced any differences between the two medications.  I am due for my next 6th month injection in July.  I will report any change in side effects.

  • thank you

  • I began Lupron in fall of 2014 first with a 3-month dose, then with a 6-month injection.  Symptoms have been tolerable... mostly just hot flashes, but not overwhelming.  Some ED, but not totally gone.

    I was travelling internationally for 7 months and had to get shots 'on the road'.  During that time I had a 3-month injection of Zoladex, followed by a 3-month injection of Eligard.  I did check in with my doctor in the US, and he said that these substitutions would be fine...

    I did not notice any clear distinctions in the side effects I experienced.  I'm back on Lupron 6-month injections now.  However, even with the Lupron it seems like I go through periods where the hot flashes wax and wane.

    Also... I have been on Bicalutimide the whole time.  My PSA has remained undetectable throughout.

    YMMV

  • Thank you being so informative, it's much appreciated. 

  • Over the years there has been some concern that the longer Lupron (capital L), i.e., 4 and 6 months were not as reliable in their effectiveness, particularly as time wore on.  Can I refer to a paper? NO.   Some men who reported that 4 and 6 mo shots didn't work, did better on 3 mo shot.  

       Isn't there also some difference in the other ingredients? Isn't Eligard more like Zoladex in that it's a slow release agent in a polymeric matrix?  Been a while and I haven't checked.

    herb

  • Great information, thank you.

  • From May 2004 through February 2010, I took either Eligard or Lupron in 3 month injections. I actually preferred Eligard. Bog difference for me. Eligard stung for a minute shortly after the injection; Lupron hurts for a day after the injection. Both do the same thing and are equally effective.

    Gourd Dancer

  • Thank you.

  • I am 72 yr young and had RP in 2006 followed by 30+ doses of External Beam Radiation in 2008. A scan detected mets after my psa rose to 13 in 2014 so I have been on Eligard and Xgeva for 2 1/2 yrs with my PSA going from 0.17 to 1.4 during that time. I took the Eligard shots in a fat roll at my waist, it helped to ice the area first. I do have a few mets on spine and clavicle and some severe neuropathy in my feet that seems to radiate up my legs at night. I am trying a few suggestions, that I received on this great site, to help with the neuropathy . My on cologist is preparing me for the next step which might be pills, Xtandi or Zytaga, but I don't know how I can afford them. Where can you find help on the extreme costs?

    I guess this isn't actually a reply to gourd_dancer, but a comment on my experience with Eligard shots plus my battle facts. This is a great site, thanks.

  • I wish you the best in kicking this bastard. I never really had problems with zlupron or Eligard. In fact, I preferred it. Quick sting and it was over. I took the injection in the hip just like Lupron. Lupron made me sore for 12-24 hrs. A little over six years of injections. I haven't had one since Feb. 2010. I have zero experience with the drugs developed in the past 13 years. I just never needed them, but took solace that they were there should I need them.

    GD

You may also like...